Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 184, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 15, 2016, 5:56 PM CDT for McPherson County, Marion County, Saline County, Kansas. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2016, 5:56 PM CDT (22:56 UTC)
- Expired
- Jun 15, 2016, 6:39 PM CDT
- In force
- 43 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Marion County, KS, McPherson County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 96 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 6:13 PM CDT | HAIL 0.75 | Gypsum, KS | TRAINED SPOTTER ESTIMATES PEA TO PENNY SIZED HAIL. TIME IS BASED ON RADAR. |
| Jun 15, 6:45 PM CDT | TSTM WND GST 62 | Assaria, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 845 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 1752 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
414
WUUS53 KICT 152256
SVRICT
KSC113-115-169-160015-
/O.NEW.KICT.SV.W.0184.160615T2256Z-160616T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
556 PM CDT WED JUN 15 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN SALINE COUNTY IN CENTRAL KANSAS...
MARION COUNTY IN CENTRAL KANSAS...
EASTERN MCPHERSON COUNTY IN CENTRAL KANSAS...
* UNTIL 715 PM CDT
* AT 555 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LEHIGH...OR
NEAR CANTON...MOVING NORTHEAST AT 20 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HILLSBORO...MARION...CANTON...GOESSEL...ASSARIA...GYPSUM...
LINCOLNVILLE...LEHIGH...DURHAM...TAMPA...MARION LAKE...
PILSEN AND ROXBURY.
OTHER SEVERE STORMS WERE LOCATED NEAR GOESSEL AND 2 MILES EAST OF
BRIDGEPORT...MOVING NORTHEAST AT 20 MPH. LARGE HAIL AND DAMAGING
WINDS ARE LIKELY WITH THESE STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3861 9737 3861 9712 3844 9687 3817 9718
3817 9743 3870 9761 3873 9738
TIME...MOT...LOC 2255Z 231DEG 16KT 3834 9735
HAIL...1.50IN
WIND...60MPH
$$
CARUSO1 follow-up statement
274
WWUS53 KICT 152339
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
639 PM CDT WED JUN 15 2016
KSC113-115-169-152349-
/O.CAN.KICT.SV.W.0184.000000T0000Z-160616T0015Z/
SALINE KS-MARION KS-MCPHERSON KS-
639 PM CDT WED JUN 15 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SALINE...MARION
AND EASTERN MCPHERSON COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3861 9737 3861 9712 3844 9687 3817 9718
3817 9743 3870 9761 3873 9738
TIME...MOT...LOC 2339Z 231DEG 16KT 3846 9715
$$
MCGUIREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:24 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jun 15, 3:24 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Wichita KS 324 PM CDT WED JUN 15 2016 .SHORT TERM...(This evening through Saturday night) Issued at 324 PM CDT Wed Jun 15 2016 Excessive heat will linger through at least the weekend as a mid/upper ridge builds over the Central Conus and an excessive heat watch will be issued for much of the area from Friday through Sunday. With limited advection of low level moisture...the PBL should gradually begin to dry out...especially along and west of I- 35 so the higher heat indices are expected to remain along and east of I-35 through much of the period. Otherwise...a persistence-type forecast will be issued with little change anticipated from day-to- day. Warm mid-lvl temperatures should preclude more widespread deep moist convection although a rogue storm or two may develop through the period. .LONG TERM...(Sunday through Wednesday) Issued at 324 PM CDT Wed Jun 15 2016 Hot and dry weather conditions will linger through the beginning of the week. As we move toward the middle of the week we may see a brief break from the heat and the GFS/ECMWF both break down the mid/upper ridge driving a cold front south bisecting Kansas Tue/Wed. Maintained low probabilities for storms and trended temperatures down. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1248 PM CDT Wed Jun 15 2016 VFR conditions expected to prevail through the forecast valid period. Upper ridge will remain in place over the area with weak to modest southerly flow at the surface. Strong diurnal heating may result in isolated showers/storms during the late afternoon/evening with potential for downburst winds. However due to the isolated nature will omit from the terminals. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 76 101 75 100 / 10 10 10 10 Hutchinson 75 102 75 100 / 10 10 10 10 Newton 75 101 75 99 / 20 10 10 10 ElDorado 76 99 74 98 / 20 10 10 10 Winfield-KWLD 77 99 76 99 / 10 10 10 10 Russell 73 104 71 103 / 10 10 10 10 Great Bend 72 104 72 102 / 10 10 10 10 Salina 76 104 76 103 / 20 10 10 10 McPherson 74 103 75 100 / 20 10 10 10 Coffeyville 76 97 77 96 / 10 10 10 10 Chanute 76 96 77 96 / 20 10 10 10 Iola 76 96 77 96 / 10 10 10 10 Parsons-KPPF 77 97 77 96 / 10 10 10 10 && .ICT Watches/Warnings/Advisories... Heat Advisory until 7 AM CDT Friday for KSZ048>053-067>072-082- 083-091>096-098>100. Excessive Heat Watch from Friday morning through Sunday evening for KSZ049-051>053-068>072-083-092>096-098>100. Heat Advisory from 1 PM Thursday to 7 AM CDT Friday for KSZ033. && SHORT TERM...MWM LONG TERM...MWM AVIATION...KED
Hazardous weather outlook, Jun 15, 4:54 PM CDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 454 PM CDT WED JUN 15 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-162200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 454 PM CDT WED JUN 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT DANGEROUS HEAT INDICES OF 102 TO 107 DEGREES WILL PREVAIL ACROSS MUCH OF THE AREA THIS EARLY EVENING...WITH THE HIGHEST INDICES ALONG AND EAST OF A SALINA TO HUTCHINSON TO WICHITA LINE. REFER TO THE LATEST HEAT ADVISORY FOR MORE DETAILS. SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL AFFECT CENTRAL AND SOUTH CENTRAL KANSAS INTO THE EVENING HOURS. QUARTER SIZED HAIL AND DAMAGING DOWNBURST WIND GUSTS TO 70 MPH ARE POSSIBLE. THE SLOW MOVEMENT OF THE STORMS MAY ALSO LEAD TO LOCALIZED HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE DANGEROUS HEAT WILL CONTINUE ACROSS MUCH OF THE AREA INTO THE WEEKEND WITH HEAT INDICES FROM 105 TO 110 LIKELY...CHECK THE LATEST EXCESSIVE HEAT WATCH FOR MORE DETAILS. A COLD FRONT WILL APPROACH CENTRAL KANSAS LATE TUESDAY BRINGING INCREASING CHANCES FOR STORMS. SOME OF THE STORMS LATE TUESDAY MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Local storm report, Jun 15, 5:37 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
537 PM CDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL WHITEWATER 37.96N 97.15W
06/15/2016 E1.00 INCH BUTLER KS NWS EMPLOYEE
&&
VJPLocal storm report, Jun 15, 5:40 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
540 PM CDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM HAIL HALSTEAD 38.00N 97.51W
06/15/2016 M2.00 INCH HARVEY KS PUBLIC
TWITTER PICTURE OF TWO INCH SIZED HAIL. TIME IS BASED ON
OTHER REPORTS AND RADAR.
&&
VJPLocal storm report, Jun 15, 5:44 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
544 PM CDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM LIGHTNING VALLEY CENTER 37.84N 97.37W
06/15/2016 SEDGWICK KS EMERGENCY MNGR
*** 1 INJ *** EMERGENCY MANAGER REPORTS A KID HOLDING
ONTO A FENCE RECEIVED VERY MINOR INJURIES WHEN LIGHTNING
STRUCK NEAR HIM.
0543 PM HAIL 1 S SEDGWICK 37.90N 97.43W
06/15/2016 E1.00 INCH SEDGWICK KS TRAINED SPOTTER
TRAINED SPOTTER ESTIMATES QUARTER SIZED HAIL AND SAID IT
HAS BEEN HAILING FOR 15 MINUTES.
&&
VJPLocal storm report, Jun 15, 5:45 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
545 PM CDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL 2 W WHITEWATER 37.96N 97.18W
06/15/2016 E1.00 INCH HARVEY KS NWS EMPLOYEE
&&
VJPLocal storm report, Jun 15, 5:54 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
554 PM CDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL BENTLEY 37.89N 97.52W
06/15/2016 E2.50 INCH SEDGWICK KS PUBLIC
PICTURE REPORT VIA FACEBOOK OF TENNIS BALL SIZED HAIL.
TIME ESTIMATED FROM RADAR.
&&
VJPLocal storm report, Jun 15, 5:56 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
556 PM CDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL SEDGWICK 37.92N 97.43W
06/15/2016 E1.00 INCH HARVEY KS TRAINED SPOTTER
&&
VJPThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 3:34 AM CDT | Heat Advisory | ICT | Butler, Chase, Ellsworth, Harper, Harvey, Kingman and 8 more | 42 hr |
| Jun 15, 3:07 PM CDT | Excessive Heat Watch | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 12 more | 37 hr |
| Jun 15, 4:06 PM CDT | Special Weather Statement | ICT | Sumner | 39 min |
| Jun 15, 4:19 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 24 min |
| Jun 15, 4:25 PM CDT | Special Weather Statement | ICT | Rice | 50 min |
| Jun 15, 4:29 PM CDT | Special Weather Statement | ICT | Sedgwick | 46 min |
| Jun 15, 4:33 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 57 min |
| Jun 15, 4:35 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno | 39 min |
| Jun 15, 4:37 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 68 min |
| Jun 15, 4:43 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 62 min |
| Jun 15, 4:51 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 19 min |
| Jun 15, 4:59 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 61 min |
| Jun 15, 5:10 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 65 min |
| Jun 15, 5:17 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Marion | 41 min |
| Jun 15, 5:20 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 55 min |
| Jun 15, 5:38 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 52 min |
| Jun 15, 5:45 PM CDT | Areal Flood Warning | ICT | Harvey, Sedgwick | 6 hr |
| Jun 15, 5:47 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 39 min |
| Jun 15, 6:03 PM CDT | Special Weather Statement | ICT | Sedgwick | 42 min |
| Jun 15, 6:13 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Russell | 44 min |
| Jun 15, 6:16 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 59 min |
| Jun 15, 6:23 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 67 min |
| Jun 15, 6:24 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 27 min |
| Jun 15, 6:26 PM CDT | Flash Flood Warning | ICT | Harvey | 15 hr |
| Jun 15, 6:31 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Rice | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.